Alert archive / Florida / Special Marine Warnings in 2021

Special Marine Warning 16, NWS Melbourne, FL

February 16, 2021

NWS Melbourne, FL issued this special marine warning at Feb 16, 2021, 7:38 AM EST. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 16, 2021, 7:38 AM EST (12:38 UTC)
Expired
Feb 16, 2021, 9:45 AM EST
In force
2 hr
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Melbourne radar (KMLB), 90 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 16, 8:20 AM ESTTSTM WND GST 443 Ene Gifford, FLWEATHERFLOW MESONET IN INDIAN RIVER SHORES MEASURED A PEAK WIND GUST OF 38 KNOTS OR 44 MPH FROM THE NW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 0.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2021-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2021-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
675 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

104 
WHUS52 KMLB 161238
SMWMLB
AMZ552-555-572-575-161445-
/O.NEW.KMLB.MA.W.0016.210216T1238Z-210216T1445Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Melbourne FL
738 AM EST Tue Feb 16 2021

The National Weather Service in Melbourne has issued a

* Special Marine Warning for...
  Sebastian Inlet to Jupiter Inlet 0-20 nm...
  Sebastian Inlet to Jupiter Inlet 20-60 nm...
  Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...
  Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

* Until 945 AM EST.

* At 737 AM EST, a severe thunderstorm capable of producing
  waterspouts was located 25 nm east of Indian River Shores, moving 
  northeast at 30 knots. Additional strong storms will be capable of 
  wind gusts in excess of 34 knots as well as waterspouts through 
  this morning. 

  HAZARD...Waterspouts and wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Waterspouts can can quickly form and capsize boats, 
           damage vessels and create locally hazardous seas. Make 
           sure all on board are wearing life jackets. Expect wind 
           gusts in excess of 34 knots...suddenly higher 
           waves...lightning and heavy downpours. Make sure all on 
           board are wearing life jackets. Return to safe harbor if 
           possible.

* The severe thunderstorm will remain over mainly open waters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2711 8018 2715 8022 2713 8027 2723 8035
      2728 8035 2729 8032 2724 8026 2746 8037
      2765 8041 2777 8048 2791 8051 2870 7956
      2854 7953 2829 7954 2732 7914 2698 7905
      2697 8011
TIME...MOT...LOC 1237Z 221DEG 29KT 2782 7992 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Combs
1 follow-up statement
202 
FZUS72 KMLB 161354
MWSMLB

Marine Weather Statement
National Weather Service Melbourne FL
854 AM EST Tue Feb 16 2021

AMZ552-161402-
/O.CAN.KMLB.MA.W.0016.000000T0000Z-210216T1445Z/
854 AM EST Tue Feb 16 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were...
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm...

The thunderstorms have moved out of the warned area and no longer 
pose a significant threat to boaters.

LAT...LON 2711 8018 2715 8022 2713 8027 2723 8035
      2727 8035 2728 8032 2723 8026 2746 8037
      2769 8042 2789 8009 2832 7954 2731 7914
      2698 7905 2697 8011
TIME...MOT...LOC 1352Z 233DEG 20KT 2815 7950 2740 8026 

$$

AMZ555-572-575-161445-
/O.CON.KMLB.MA.W.0016.000000T0000Z-210216T1445Z/
854 AM EST Tue Feb 16 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 945 AM EST...

For the following areas...
Sebastian Inlet to Jupiter Inlet 0-20 nm...
Sebastian Inlet to Jupiter Inlet 20-60 nm...
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm...

At 852 AM EST, strong to severe thunderstorms capable of producing 
winds in excess of 34 knots and possibly waterspouts were located 
along a line extending from 53 nm east of Sebastian Inlet State Park 
to near Saint Lucie Nuclear Power Plant, moving northeast at 20 to 
25 knots.

HAZARD...Waterspouts and wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Waterspouts can can quickly form and capsize boats, damage 
         vessels and create locally hazardous seas. Make sure all on 
         board are wearing life jackets. Expect wind gusts in excess 
         of 34 knots...suddenly higher waves...lightning and heavy 
         downpours. Make sure all on board are wearing life jackets. 
         Return to safe harbor if possible.

Locations impacted include...
Frederick Douglass Park, Surfside Park, Saint Lucie Nuclear Power
Plant, Indian River Estates and Fort Pierce Ocean Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Thunderstorms can produce sudden waterspouts. Waterspouts can easily
overturn boats and create locally hazardous seas. Seek safe harbor
immediately.

&&

LAT...LON 2711 8018 2715 8022 2713 8027 2723 8035
      2727 8035 2728 8032 2723 8026 2746 8037
      2769 8042 2789 8009 2832 7954 2731 7914
      2698 7905 2697 8011
TIME...MOT...LOC 1352Z 233DEG 20KT 2815 7950 2740 8026 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...>34KTS

$$

Combs

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special marine warning went out at Feb 16, 4:11 AM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 16, 4:11 AM EST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
411 AM EST Tue Feb 16 2021

.DISCUSSION...

Current... Scattered showers and lightning storms have been pushing
across the FL peninsula overnight as the frontal boundary makes its
way towards the local area. The low pressure system is currently
located in North Carolina with the trailing cold front just off the
southwest Florida coast. Broken to overcast cloud cover has
dominated the overnight hours as the pre-frontal moisture continues
to cross the state.

Today-Tonight... High pressure system located in the western
Atlantic will stay in place throughout the day and evening hours.
The aforementioned low pressure system is forecast to move northeast
through the day, placing the system over the northeast by evening
and into Canada by the overnight hours. The trailing cold front will
slide through the Florida peninsula before stalling across the
Treasure Coast and south Florida tonight as the low pressure system
makes its way north and eastward. Deep moisture out ahead of the
frontal boundary will slide across the Florida peninsula today,
bringing with it scattered showers and storms to the local area,
starting across the north early this morning and pushing southward
through the day before the deep moisture pool stalls over the
Treasure Coast and south Florida this evening and overnight. Skies
will begin to clear through the day as the frontal boundary makes
its way southward, allowing for partly cloudy skies through east
central Florida early this morning and then mostly sunny by this
afternoon. Southwest flow this morning around 5-10 mph will veer to
the west and northwest while increasing to around 12 mph by this
afternoon. Winds will then decrease to around 5 mph or less and
continue veering to the northeast by daybreak.

Afternoon highs will be in the upper 60s to low 70s across the
north, and mid to upper 70s across the south. Overnight lows will be
in the upper 40s to low 50s across the north, and mid to upper 50s
everywhere else, except along the Treasure coast where lows will be
in the low to mid 60s.

Wed-Wed Night...The previous frontal boundary lifts back north
during the day as a warm front with isolated morning showers
(scattered for Treasure Coast) becoming scattered in coverage
areawide in the afternoon and early evening with isolated lightning
storms also possible. The boundary over the central FL peninsula
near sunset will continue to move northward Wed night with the
precip threat diminishing during the evening from south to north.
Temperatures moderate once again as the warm front advances north
with M-U70s for highs across the I-4 corridor and near 80 degrees to
L80s southward. Warm and muggy again for Wed overnight within the
"warm sector" as temps are forecast in the 60s areawide, perhaps a
few L70s along the immediate south Brevard/Treasure coasts.

Thu-Thu Night...Broad troughing over the central CONUS swings slowly
across the Gulf Coast States while on a weakening trend. Flow aloft
will remain SWRLY across the FL peninsula during this time.
Southerly flow early in the period will become SSW and near
breezy/breezy over much of the area ahead of a cold front that will
be driven eastward ahead of the aforementioned upper energy. Suspect
much of this day will remain dry but models are trying to squeeze
out a little moisture in the afternoon, generally along/north of I-4
and will accommodate with a 20pct shower mention for after 3pm here.
The GFS remains quicker (and weaker) at pushing the front
into/through ECFL than the ECMWF. For Thu night, feel that the
likeliest precip chances will be across/north of I-4 (50-60pct) and
taper down to 20pct for much of the Treasure Coast, which very well
could remain dry through the night. Isolated lightning storms
possible, mainly north of Melbourne, but could very well be Orlando
northward.

Very warm temps for Thu in the M80s with perhaps a few U80s not out
of the question. Will need to check for records on this day. Lows
Thu night generally in the 60s, but north of I-4 may fall into the
U50s.

Fri-Fri night...The cold front will push through the area during the
daylight hours. Will broadbrush 40-50pct PoPs areawide to account
for model uncertainty with isolated lightning storms possible. High
pressure will build into the region Fri overnight. Winds will become
NW/N behind the boundary through Fri night. Cooler high temperatures
for many with U60s to near 70 degrees near/north of I-4 and 70s
further south through Martin County. Much cooler and drier air
filters down the peninsula Fri overnight with most areas in the 40s;
coolest U30s for north Lake/inland Volusia counties and warmest in
the L50s for the barrier islands. Winds generally 5-10 mph for the
interior overnight and near 10 mph along the coast providing for
some cooler wind chills as well.

Sat-Tue...NW/N winds behind the latest front will swing around to
onshore on Sat/Sun due to the high pressure location to the north.
For now we keep PoPs out of the forecast this weekend, but will have
to monitor as moisture slowly starts to increase, as well as for any
onshore pushing marine influence late in the weekend and into Mon.
Offshore flow returns again Mon night into Tue with the approach of
another low pressure system.

Sat highs will be below seasonal with generally 60s areawide; though
coastal Volusia may not make it past the U50s. Sat night will see
lows in the M-U40s across the interior (outside of larger
metropolitan areas), perhaps L40s for north Lake and north inland
Volusia counties, with L-M50s Space/Treasure coasts. Sun temps warm
back into the U60s to L70s. Mainly 50s for lows Sun/Mon overnight
and highs on Mon/Tue a few degrees warmer across the coverage
warning area and pleasant with 70s for maxes.

&&

.AVIATION...MVFR CIGs/VIS through daybreak today, with brief IFR
CIGS/VIS in some of the stronger shower and storms. VFR conditions
will prevail through rest of the TAF period. Winds will start off SW
around 5-10 KT before daybreak, veering to the west and northwest by
early morning where winds will be around 9-12 KT before decreasing
after dusk to around 5 KT. Scattered showers and isolated lighting
storms will be possible today as the frontal boundary pushes through
FL. Showers will start off in the northern counties overnight, and
push southward through early morning, and clearing SUA by early
morning. Model guidance is wanting to have rain chances across the
Treasure Coast through the afternoon, but confidence is not high, so
for now left all mention of rain chances out after 09Z for all TAFs.

&&

.MARINE...Current... Scattered shower with embedded storms have been
moving across the Atlantic waters throughout the night. Cell
movement has been towards the NE around 25-30 KT. Current buoy
observations show winds are southerly around 18KT and seas are
around 5 ft.

Today-Tonight...Seas and boating conditions will start to improve
later today. Scattered showers with isolated lightning storms will
be present across the Atlantic early today, with highest coverage
across the Brevard County waters southward in the morning, and south
of Sebastian Inlet in the afternoon. Winds will start out southwest
around 15-20 KT in the morning, before veering to the NW and
decreasing to 10-15 KT in the afternoon. Seas will start off 3-4 ft
in the nearshore waters and 4-5 ft in the offshore waters before
decreasing to 2-3 ft in the nearshore waters and 3-4 ft in the
offshore waters with pockets of 5 ft seas in the far offshore waters
by early evening. Seas are forecast to become 3-4ft across all the
Atlantic waters overnight. A Small Craft Advisory is in effect for
the offshore waters through late Tue morning and a caution headline
for the nearshore waters from Volusia/Brevard county to Jupiter
Inlet.

Wed-Wed Night...The previous cold front over southern FL will return
across the waters northward as a warm front. A varying onshore
component of wind will advance from the south to north behind this
boundary with directional component generally SE/S for Wed night.
Wind speeds AOB 15 kts during the day with the gradient tightening
Wed night and speeds approaching 15-20 kts once again, perhaps near
20 kts for the Gulf Stream Wed night. Expect ISOLD-SCT shower
coverage and ISOLD lighting storms developing on this day and early
evening as well. Seas typically 2-3 ft very near shore increasing to
3-4 ft offshore and perhaps 5 ft well offshore Cape northward during
the day. Through the night seas will continue to build to 3-5 ft
near shore and 4-6 ft offshore as winds increase.

Thu-Sat...With the warm front north of the local waters, a cold
front will approach late Thu overnight, pushing through during the
day on Fri and further eastward Fri overnight. High pressure builds
into the area Fri overnight and Sat. SSE-SSW winds 15-20 kts near
shore and 20-23 kts well offshore become more SSW-SW Thu night.
Winds become W/NW behind the front on Fri and northerly by daybreak
Sat morning continuing to veer NNE during the day and NE Sat night
as the aforementioned high pressure to the north pushes toward the
mid Atlc coast. Fri night thru Sat night mainly dry.

Seas mostly 3-5 ft near shore and 4-6 ft offshore; perhaps 7 ft well
offshore at times, Thu-Fri night. Seas building on Sat-Sat night 6-7
ft Gulf Stream and 4-6 ft near shore.

Much of this period (Thu-Sat) small craft may need to Exercise
Caution due to poor conditions, but will monitor for Advisory
(hazardous) conditions offshore/Gulf Stream as well.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  52  73  63 /  10  10  50  20
MCO  72  54  78  66 /  10  10  50  10
MLB  76  58  79  68 /  30  10  50  10
VRB  79  59  82  67 /  50  20  50  10
LEE  68  51  74  65 /   0   0  50  20
SFB  73  54  76  66 /  10  10  50  10
ORL  73  56  79  68 /  10  10  50  10
FPR  79  61  82  68 /  60  20  50  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory until 10 AM EST this morning for Flagler
     Beach to Volusia-Brevard County Line 20-60 nm-Sebastian
     Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard County Line
     to Sebastian Inlet 20-60 nm.

&&

SHORT TERM...Watson
LONG TERM....Sedlock
AVIATION...Watson
Hazardous weather outlook, Feb 16, 5:23 AM EST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
523 AM EST Tue Feb 16 2021

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-162300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
523 AM EST Tue Feb 16 2021

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Showers and embedded lightning storms, mainly from Melbourne
southward, will precede an approaching cold front this morning.
Storm motion will be toward the northeast at 30 to 40 mph. Main
threats from any storms will be occasional lightning strikes,
gusty winds up to 40 mph and brief heavy downpours.

.MARINE THUNDERSTORM GUST IMPACT...
Today's lightning storms may produce wind gusts of 35 knots or
higher across the Intracoastal Waterway and Atlantic waters off of
Brevard County and the Treasure Coast. Boaters should watch for
storms rapidly approaching from the southwest, especially this
morning, and seek safe harbor well in advance.

.FLOOD IMPACT...
Showers and isolated storms, moving over the same areas or across
already saturated grounds from recent day's precipitation, will
be capable of producing up to one inch of rainfall within 30
minutes to an hour. This will lead to localized ponding of water
in low spots and intersections and driving hazards.

.WIND AND SEA IMPACT...
Beyond 20 nautical miles offshore, a Small Craft Advisory remains
in effect through 10 AM this morning for south to southwest winds
up to 20 knots and seas building 5 to 6 feet. Small craft should
Exercise Caution near shore south of Sebastian Inlet this morning
for southerly winds of 15 to 20 knots.

Small craft should exercise caution for south to southwest winds
15 to 20 knots over the nearshore waters south of Sebastian Inlet
as well as along all the offshore waters. Tonight, south to
southwest winds near 20 knots will build seas up to 6 feet in the
offshore waters north of Sebastian Inlet where a small craft
advisory has been issued.

.RIP CURRENT IMPACT...
There will be a moderate risk of dangerous rip currents once again
at the central Florida Atlantic beaches. While rip currents will
be present all day, the highest risk will be after 300 PM due to
tidal effects. If you're planning on entering the ocean today, do
so only within sight of a lifeguard, and never swim alone.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
Isolated lightning storms will be possible Wednesday afternoon and
evening as a stalled frontal boundary over south Florida returns
northward as a warm front. Another cold front will move through
the area late Thursday overnight into Friday and will be preceded
by showers and isolated lightning storms. Much cooler temperatures
will filter south across east central Florida behind the front
for Friday overnight into Saturday.

The rip current risk will remain Moderate at area beaches through
mid week.

Boating conditions will once again be poor to hazardous late
Wednesday through at least Saturday as winds increase and seas
build.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Watson

In the hours before

Special weather statement, Feb 16, 2:12 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Melbourne FL
212 AM EST Tue Feb 16 2021

FLZ045-047-053-147-160815-
Southern Brevard County FL-Osceola FL-Northern Brevard County FL-
Orange FL-
212 AM EST Tue Feb 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREVARD...SOUTHEASTERN
ORANGE AND NORTHEASTERN OSCEOLA COUNTIES UNTIL 315 AM EST...

At 212 AM EST, Doppler radar was tracking a strong thunderstorm 8
miles south of Wedgefield, moving northeast at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Melbourne, Titusville, Rockledge, Cocoa and Cocoa Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2839 8056 2834 8057 2813 8054 2810 8053
      2794 8120 2856 8113 2873 8064 2860 8054
      2846 8049
TIME...MOT...LOC 0712Z 244DEG 30KT 2835 8104

Weitlich

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:05 PM ESTSpecial Weather StatementMLBVolusia40 min
Feb 15, 7:10 PM ESTSpecial Marine WarningMLB50 min
Feb 15, 7:49 PM ESTSpecial Marine WarningMLB86 min
Feb 15, 8:08 PM ESTSpecial Weather StatementMLBIndian River52 min
Feb 15, 10:04 PM ESTSpecial Weather StatementMLBVolusia56 min
Feb 15, 11:13 PM ESTSpecial Weather StatementMLBVolusia62 min
Feb 16, 12:02 AM ESTSpecial Marine WarningMLB118 min
Feb 16, 12:05 AM ESTSpecial Weather StatementMLBVolusia40 min
Feb 16, 1:07 AM ESTSpecial Weather StatementMLBOsceola53 min
Feb 16, 2:06 AM ESTSpecial Marine WarningMLB84 min
Feb 16, 2:12 AM ESTSpecial Weather StatementMLBBrevard, Osceola63 min
Feb 16, 6:56 AM ESTAreal Flood AdvisoryMLBIndian River2 hr

Nearby

Special Marine Warnings in Florida, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.